Cardiac & Resuscitation, Columns, Patient Care

Celebratory Excess Drinking Causes Atrial Arrhythmias

Issue 1 and Volume 41.

It’s New Year’s Eve and the ball is about to drop. You and your partner respond to a party that’s been going for several hours to care for a person who’s dizzy. Making your way through the streamers and horns, you’re ushered to a back bedroom where you’re introduced to Uncle Bill.

Uncle Bill is 52 years old and lying on the bed. He looks up at you and says, “Something’s not right, boys.” You reach to feel his pulse and ask what he means by his statement. You note the smell of alcohol on his breath as he tells you the evening was going great until he suddenly felt faint and his heart began to race. He sat down and had a glass of water but the symptoms remained. His sister helped him to the bedroom and called 9-1-1.

He tells you he never actually passed out nor did he fall or injure himself, and, when asked, he tells you nothing like this has ever happened before. His pulse is about 130 and irregular. His skin is cool and clammy and he’s “a little short of breath.” Uncle Bill reports a past medical history of hypertension controlled with Prinivil (lisinopril) and high cholesterol treated with Zocor (simvastatin). He also says he’s a borderline diabetic but isn’t medicated for that condition.

When asked about alcohol consumption, he says, “Hey, it’s New Year’s Eve, of course I’ve been drinking!” but then says he rarely ever drinks alcohol in excess. Uncle Bill’s blood pressure is 100/68 and a dextrose stick reveals a blood glucose level of 200 mg/dL. The remainder of the history and physical are unremarkable, including no chest pain and clear lung sounds, but he remains tachycardic and dizzy.

Your partner applies oxygen via nasal cannula as you load Uncle Bill into the ambulance, where you establish IV access. Transport to the hospital is uneventful. Uncle Bill’s symptoms don’t change as you give your hand-off report to the ED staff.

HOSPITAL COURSE

The ED staff acquires a 12-lead ECG that reveals rapid atrial fibrillation. Labs reveal no indication of cardiac ischemia and a cardiac echo revealed what appears to be normal ventricular wall function. Uncle Bill’s blood alcohol content (BAC) was 0.198 (0.08 is legally intoxicated), so he received a liter of IV fluid, which increased his blood pressure to 124/80.

About an hour after arrival his cardiac rhythm converted to a normal sinus rhythm. He was kept for an observation period, during which time his BAC decreased, and his blood pressure and cardiac rhythm remained in normal ranges without change. Uncle Bill was released with a referral to a cardiologist and a diagnosis of cardiac induced arrhythmia and holiday heart syndrome (HHS).

DISCUSSION

Consumption of small amounts of alcohol may be beneficial, but the cardiac effects of excessive alcohol consumption are well known and include cardiomyopathy, which causes the heart to work inefficiently. Long-term effects of alcoholic cardiomyopathy include heart failure and arrhythmias. Typically, this is seen in those persons who chronically consume large amounts of alcohol. In 1978, Philip Ettinger, MD, identified a relationship between binge drinking and the development of cardiac arrhythmias in normally healthy persons.1 This condition was coined HHS because binge drinking commonly occurs around holidays such as New Year’s. Most of the arrhythmias identified with HHS were atrial in nature. Atrial fibrillation was the most common, but atrial flutter, atrial tachycardia and ventricular ectopy were also noted.

When the heart develops a rhythm like atrial fibrillation, the atria stop contracting in unison, which decreases the amount of blood moving through the heart. This causes a drop in blood pressure that can result in syncope or dizziness and, in response, the body increases the heart rate.2 The mechanism of HHS isn’t fully understood, but alcohol affects the conduction paths of the heart and there’s commonly a sympathetic response that, in combination, may be the trigger for the atrial arrhythmias. Treatment for HHS is mostly supportive while monitoring for lethal arrhythmias, dangerous drops in blood pressure and signs of acute heart failure. Treat decompensating patients per normal cardiac guidelines as indicated.

The patient described here had several risk factors and his signs and symptoms could have been caused by several things. Just as providers shouldn’t assume all intoxicated dizzy patients are “just drunk,” they shouldn’t assume all arrhythmias found in intoxicated patients are alcohol induced. Other causes such as myocardial infarction must be considered. Be complete and thorough with your assessment including history and the physical exam.

REFERENCES

1. Ettinger PO, Wu CF, De La Cruz C Jr, et al. Arrhythmias and the “Holiday Heart”: Alcohol-associated cardiac rhythm disorders. Am Heart J. 1978;95(5):555–562.

2. Tonelo D, Providência R, Gonçalves L. Holiday heart syndrome revisited after 34 years. Arq Bras Cardiol. 2013;101(2):183–189.

More on Cardiac Care from JEMS.com